MAUDE Adverse Event Report: SMITH & NEPHEW, INC. SVCE MOT DR UNIT HNDCONT POWERMAX ELITE; INSTRUMENT, SURGICAL, ORTHOPEDIC, AC-POWERED MOTOR AND ACCESSORY/ATTACHMENT

SMITH & NEPHEW, INC. SVCE MOT DR UNIT HNDCONT POWERMAX ELITE; INSTRUMENT, SURGICAL, ORTHOPEDIC, AC-POWERED MOTOR AND ACCESSORY/ATTACHMENT
Model Number 72200872S
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 05/16/2018
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that the shaver handle became hot when plugged in.It was immediately replaced.No delay to the case or patient injury reported.
 
Additional Manufacturer Narrative
The device was received for evaluation.A visual inspection was performed on the product and no issue was observed.There was a relationship found between the returned device and the reported incident.Product failed functional testing with motor stall error and overheating.Cause of overheating and errors is a corroded motor/gearbox.The motor/gearbox assembly was removed from the housing and the gearbox was removed from the motor.The gearbox was found to be jammed.The complaint was confirmed and the root cause has been determined to be corrosion of the motor and gearbox assembly.A motor stall condition will result in increased current draw from the control unit which will heat the motor and hand piece housing.Factors which can contribute to gearbox corrosion include cleaning and sterilization methods and the chemicals involved.A review of the device history records showed there were no indications to suggest that the product did not meet manufacturing specification or would not be able to perform as intended.

Brand Name
SVCE MOT DR UNIT HNDCONT POWERMAX ELITE
Common Device Name
INSTRUMENT, SURGICAL, ORTHOPEDIC, AC-POWERED MOTOR AND ACCESSORY/ATTACHMENT
Manufacturer (Section D)
SMITH & NEPHEW, INC.
76 s. meridian ave.
oklahoma city OK 73107 6512
MDR Report Key7594424
Report Number1643264-2018-00451
Device Sequence Number2129660
Product Code HWE
UDI-Device Identifier03596010653703
UDI-Public(01)03596010653703
Combination Product (Y/N)N
Initial Reporter StateIA
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source consumer,health professional
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 07/11/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number72200872S
Device Catalogue Number72200872S
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/25/2018
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/17/2018
Supplement Date Received by Manufacturer07/10/2018
Initial Report FDA Received Date06/12/2018
Supplement Report FDA Received Date07/11/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1